Coronavirus disease 2019 (COVID-19) was declared a pandemic due to its rapid spread worldwide, and its vaccination campaign is considered one of the most historic public hygiene measures in modern medicine. Sudden sensorineural hearing loss (SSHL) is a common emergency that affects patient’s quality of life and requires rapid treatment with steroids. The etiology could be viral or vascular even though in most cases it remains unknown (idiopathic SSHL). During the SARS-CoV-2 vaccination campaign, several rare but serious adverse events have been reported including thrombosis with thrombocytopenia syndrome, myocarditis, and Guillain-Barré Syndrome. ENT adverse events after vaccination were reported too, including cases of sudden sensorineural hearing loss (SSHL), vestibular neuronitis and audio vestibular disorders (such as tinnitus, dizziness, and vertigo). For the first time here, we reported two cases of SSHL after third administration of COVID-19 mRNA vaccine. Even if there is not clear evidence of an association between SSHL and vaccination, adverse effects should be kept in mind since viral infection could be the etiology of SSHL.

Sudden sensorineural hearing loss after third dose booster of COVID-19 vaccine administration

Federica Zoccali
Primo
;
Francesca Cambria
Secondo
;
Andrea Colizza;Massimo Ralli;Antonio Greco;Marco de Vincentiis;Antonio Minni
Penultimo
;
2022

Abstract

Coronavirus disease 2019 (COVID-19) was declared a pandemic due to its rapid spread worldwide, and its vaccination campaign is considered one of the most historic public hygiene measures in modern medicine. Sudden sensorineural hearing loss (SSHL) is a common emergency that affects patient’s quality of life and requires rapid treatment with steroids. The etiology could be viral or vascular even though in most cases it remains unknown (idiopathic SSHL). During the SARS-CoV-2 vaccination campaign, several rare but serious adverse events have been reported including thrombosis with thrombocytopenia syndrome, myocarditis, and Guillain-Barré Syndrome. ENT adverse events after vaccination were reported too, including cases of sudden sensorineural hearing loss (SSHL), vestibular neuronitis and audio vestibular disorders (such as tinnitus, dizziness, and vertigo). For the first time here, we reported two cases of SSHL after third administration of COVID-19 mRNA vaccine. Even if there is not clear evidence of an association between SSHL and vaccination, adverse effects should be kept in mind since viral infection could be the etiology of SSHL.
File allegati a questo prodotto
File Dimensione Formato  
Zoccali_Sudden sensorineural_2022.pdf

accesso aperto

Tipologia: Versione editoriale (versione pubblicata con il layout dell'editore)
Licenza: Creative commons
Dimensione 411.91 kB
Formato Adobe PDF
411.91 kB Adobe PDF Visualizza/Apri PDF

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11573/1652581
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact